| Catalog Number |
MCR091030 |
| Medical Device Problem Code |
Separation Failure (2547)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/17/2025
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Section d2b ¿ procode: krd/hcg.Section h3 - the device is available to be returned for evaluation and testing.However, it has not been received to date.If the device returns, a device investigation will be performed.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
As reported by a healthcare professional, the physician was performing a procedure to embolize the middle meningeal artery (mma).The doctor was utilizing cerepak coils for the embolization.Upon deploying a freeform mini 1mm x 3cm coil (mcr091030, 31140702) into the artery, the first attempt to detach the coil was with a mechanical detachment handle (mdh1,102109430) which was unsuccessful.At which point the doctor was instructed to perform a manual break technique which was also unsuccessful.The doctor removed the coil from the microcatheter successfully and the coil was saved for analysis.After deploying 3 other coils successfully, another freeform mini 1mm x 3cm coil (mcr091030, 31140702) was deployed and upon mechanical handle detachment being unsuccessful, again, the manual break technique was performed at which the pull wire fractured and could not be retrieved therefore resulting in a failed detachment.The coil was successfully retrieved through the microcatheter, but the device was destroyed and unable to be saved for analysis.Additional event information received on 25-jul-2025 confirmed that two freeform mini 1mm x 3cm coils failed to detach.A terumo headway duo 156cm microcatheter was used.There was no resistance during advancement of the device through the microcatheter or positioning difficulty in the aneurysm.One attempt was made using the detachment handle.There was no damage seen to the embolic coil or any device component.There was moderate tortuosity in not only the femoral artery, but also in the aortic arch also in the external arteries.There was no patient harm that was identified other than the time used to replace the coils with ones that detached.The physician noted that the patient was ¿doing fine¿ after the procedure.
Additional Manufacturer Narrative
Manufacturer ref# ( b)(4).Updated sections on this medwatch: b4, d9, g3, g6, h2, h3, h6 and h11.Complaint conclusion: as reported by a healthcare professional, the physician was performing a procedure to embolize the middle meningial artery (mma).The doctor was utilizing cerepak coils for the embolization.Upon deploying a freeform mini 1mm x 3cm coil (mcr091030, 31140702) into the artery, the first attempt to detach the coil was with a mechanical detachment handle (mdh1,102109430) which was unsuccessful.At which point the doctor was instructed to perform a manual break technique which was also unsuccessful.The doctor removed the coil from the microcatheter successfully and the coil was saved for analysis.After deploying 3 other coils successfully, another freeform mini 1mm x 3cm coil (mcr091030, 31140702) was deployed and upon mechanical handle detachment being unsuccessful, again, the manual break technique was performed at which the pull wire fractured and could not be retrieved therefore resulting in a failed detachment.The coil was successfully retrieved through the microcatheter, but the device was destroyed and unable to be saved for analysis.Additional event information received on 25-jul-2025 confirmed that two freeform mini 1mm x 3cm coils failed to detach.A terumo headway duo 156cm microcatheter was used.There was no resistance during advancement of the device through the microcatheter or positioning difficulty in the aneurysm.One attempt was made using the detachment handle.There was no damage seen to the embolic coil or any device component.There was moderate tortuosity in not only the femoral artery, but also in the aortic arch also in the external arteries.There was no patient harm that was identified other than the time used to replace the coils with ones that detached.The physician noted that the patient was ¿doing fine¿ after the procedure.The device was returned to j&j medtech for further evaluation.A non-sterile freeform mini 1mm x 3cm coil was received contained in the decontamination pouch.Upon receiving the device, visual inspection was performed, and although the manual break was attempted at the proper location, the embolic coil remained attached to the delivery system.The embolic coil had an unraveled appearance.Microscopic inspection revealed kinked conditions that exposed the blue fiber.No damages were noted on the embolic coil and proximal key engagement, nor unintentional weld was noted at the loop-hole.A manufacturing record evaluation was performed for the finished device 31140702 number, and no non-conformances related to the malfunction were identified.The issue reported regarding the failure to detach is confirmed based on the attached condition of the embolic coil to the delivery unit after activating the manual break.With the information available, the root cause of the failure encountered cannot be determined.It is possible that clinical and procedural factors, including vessel tortuosity and device manipulation, may have contributed to the reported failure.There is no indication that the issues reported in the complaint result from a defect inherently related to the cerepak device.The kinked conditions found on the embolic coil could be related to the handling post-procedure of devices, as they were not originally reported.Therefore, these damages are not related to the issue reported.As part of j&j medtech quality process all devices are manufactured, inspected, and released to approved specifications.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no capa activity is required.The instructions for use (ifu) contain the following recommendations: 1.Remove the detacher from the protective packaging and place it within the sterile field.The detacher is packaged separately for single patient use only.2.Confirm again under fluoroscopy that the coil alignment marker of the delivery tube creates a ¿t¿ with the proximal marker of the microcatheter.3.Verify that the rhv is firmly locked around the delivery tube to ensure that the coil does not move during connection process.Ensure the delivery tube is straight between the rhv and the detacher.4.Hold the delivery tube approximately 3 inches from proximal end and bring the detacher over the delivery tube until a firm stop is felt.5.Maintain the delivery tube position within the detacher and use a thumb to pull back the slider on the detacher.6.Continue to pull on the slider until end of travel or a click is heard.Gently release the slider until it returns to starting position or a second click is heard.Remove detacher by slowly withdrawing it from the delivery tube.Note: detacher must remain in sterile field until the procedure is completed.7.Fluoroscopically verify that the coil is detached by gently pulling back the delivery tube approximately 1cm.If the coil has detached, remove the delivery tube from the microcatheter.8.If the coil has not detached, repeat steps 3-7.If 2 unsuccessful detachments occur, discard the detacher and proceed to the manual break section.9.Repeat steps 1-8 until the procedure is completed.Discard th\e detacher.Caution: always perform fluoroscopic verification of detachment prior to withdrawing the delivery system fully.Failure to do so may lead to an embolic complication.10.After detaching the coil, remove the delivery tube from the microcatheter and discard.11.Repeat the above sequence for all additional coils until the procedure is complete.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.